Michigan, 2019Damaging Wind in Michigan, July 18, 2019
July 18, 2019 · NWS DTX · 1 event in 1 county or zone
A severe thunderstorm developed near Chelsea.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed near Chelsea.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 18, 12:21 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 18, 12:21 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
121 PM EDT Thu Jul 18 2019
.AVIATION...
Gradually decaying MCS will continue to move east/southeastward
through the remainder of the afternoon hours, with a thick cirrus
canopy shield out ahead of it. There continues to remain some
question as to how far east this complex will survive, especially
given continued destabilization of atmosphere and increasing moisture
advection from the south. Will continue to carry VCTS mention into
the late afternoon hours for all the TAF sites except KMBS, and
based on radar trends and storms moving into more favorable
thermodynamic conditions, will add a TEMPO group from 19z-22z at the
southern terminals for expected continued southeastward progression
of reinvigorated thunder along a prevailing warm front boundary. In
the wake of this activity this evening, there should be a lull early
overnight, although lingering instability and continued moisture
advection ahead of a shortwave ejecting out of the upper Midwest may
allow for another MCS to develop, with early indications that it will
possibly impact KMBS and KFNT in the 06z-12z. Outside of overnight
thunder potential, moist airmass will support likely MVFR haze
developing towards sunrise. Southwest wind 8-12 knots will persist
through tonight, increasing closer to 15 knots during the day Friday.
For DTW...Confidence continues to remain on the low end regarding
thunder potential this afternoon, with the best potential centered
19z-22z. Possible additional overnight MCS activity currently
expected to remain north of the terminal will need to bear watching
heading into Friday morning.
.DTW THRESHOLD PROBABILITIES...
* Moderate in ceilings at or below 5000 ft this afternoon and
evening. Low remainder of period.
* Low in thunderstorm potential 20z-00z. Low again after 09z Friday.
&&
.PREV DISCUSSION...
Issued at 349 AM EDT Thu Jul 18 2019
DISCUSSION...
The short story is that a strong subtropical ridge will build
eastward into the Great Lakes through the day bringing several days
of very hot and humid weather with multiple rounds of convection
possible. Temperatures will rise into the 90s with dewpoints
increasing into the 70s resulting in heat indices ranging from 95 to
110F which has necessitated the issuance of heat warnings and
advisories across SE MI which will begin today at noon and run
through Saturday evening.
The long story is not as clear cut. The high confidence players in
the forecast begin with the strong subtropical ridge which has
consistently been advertised to build to around 590dam at 500mb
Friday and Saturday. A warm front will lift through this
afternoon/evening which will usher in a warm and moist airmass which
again has consistently shown 850mb temps hovering around 23C and
dewpoints climbing into the mid 70s. This alone will produce the
elevated heat indices mentioned above. The late arrival of the warm
front today will limit heat indices today to maxes around 100F which
are just touching advisory criteria. The high dewpoints will limit
nocturnal relief keeping to muggy conditions around and priming each
new day leading to increased heat/humidity on Friday into Saturday
with heat indices across a portion of SE MI, roughly along and south
of the I69 corridor, reaching 105-110F which is warning criteria.
As is typical with this summer pattern, nocturnal development of
MCS's complicate the forecast on several levels. First with POP/WX
trends, second with cloud cover, and third with how each of the
preceding will effect the temperatures and heat indices (hence the
headlines). The first MCS has begun to develop across northern IA
and model consensus tracks this complex east toward Lake MI and
turns it southeastward. Question still remains as to how it will
hold together as it nears SE MI with most CAMS dissipating the
system as it reaches us. Timing of this system would bring it into
SE MI beginning around 16-18Z with it exiting around 22Z. Whether it
holds together or starts dying, it could get a boost from the
diurnal cycle helping it to keep going. Therefore will keep a chance
of thunderstorms in the forecast to account for this. MLCAPE will
reach 1500-2000 J/kg in advance of this MCS with shear increasing to
30-40 knots so strong to severe storms will be possible. PWATs
increasing to around 2 inches will again bring about concerns for
heavy rainfall and potential flooding, especially considering the
possibility of multiple rounds of storms in the coming days.
A frontal boundary will then stall across Mid MI keeping the hot
unstable airmass across southern MI overnight through early
Saturday. Several additional midlevel wave and convectively induced
waves are then forecast to track along this boundary Thursday night
through Saturday. This will keep chances of storms in the forecast
although a cap building northward across the area Friday will try to
keep the bulk of the activity across central/northern MI but with so
many waves and outflow boundaries to help spark convection it's hard
to write it off all together. The front, likely cloud cover and
higher potential for storms is what led to slightly less oppressive
conditions across the Saginaw Valley and northern Thumb, thus we
went with a heat advisory vs the warning for them.
The stalled front will finally get forced southward Saturday with a
stronger cold front Saturday passing southward Saturday evening.
This will allow the heat headlines to come to an end. Northerly flow
behind the fronts will push the hot and humid airmass south bringing
a drier airmass with dewpoints in the 60s by Sunday and 50s to start
the new week. Temperatures should be back to around normal in the
low 80s. High pressure should produce a few dry days to start the
week before the next trough approaches mid week.
MARINE...
Winds on the lakes will veer to the south-southwest today as high
pressure exits to the east of the region. A warm front will advance
from west to east across the lakes late this afternoon into tonight.
This front will bring an influx of humid and unstable air to the
region and will provide a chance for strong to severe thunderstorms.
The south-southwest gradient will strengthen during the day on
Friday. Strong over-lake stability will likely keep wind
speeds/gusts below 15 knots, with perhaps a little stronger gusts
over the warmer nearshore waters. The chance for strong to severe
storms will persist into the day Friday, especially across Lake
Huron. A cold front will sink south across Lake Huron on Saturday,
with post frontal northwest winds occuring in its wake. The front is
forecast to continue to advance southward late Saturday and Saturday
night, arriving into the northern Ohio Valley by Sunday morning.
This front will be the focus for additional rounds of strong to
severe thunderstorms.
HYDROLOGY...
An influx of hot, humid and very unstable air will arrive into
southern Michigan today with the arrival of a warm front and will
persist across the area into Saturday before a cold front sweeps
across the area late Saturday/Saturday night. This airmass, combined
with multiple fronts/outflow boundaries is likely to support rounds
of thunderstorms over the next three days. Although there remains a
good degree of uncertainty with respect to timing of the convection,
the most probable time periods for thunderstorms appear to be from
this afternoon into Friday morning and again Saturday and Saturday
night. Due to the very high atmospheric moisture content, torrential
rainfall will be associated with any thunderstorm that develops. The
likelihood of brief but intense rainfall rates suggests a threat for
localized flooding over the next three days, with total rainfall
amounts in excess of two inches possible in regions that experience
more frequent and/or longer duration thunderstorm activity.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Saturday for MIZ047>049-053>055.
Excessive Heat Warning until 8 PM EDT Saturday for MIZ060>063-
068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....IRL
DISCUSSION...DRK
MARINE.......SC
HYDROLOGY....SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 18, 3:43 AM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
443 AM EDT Thu Jul 18 2019
MIZ060>063-068>070-075-076-082-083-190900-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
443 AM EDT Thu Jul 18 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Excessive Heat Warning is in effect. Refer to the latest forecast
information for more details.
Multiple rounds of showers and thunderstorms are possible today and
tonight. First chance will be this afternoon as a cluster of storms
approaches from the west. These storms could be strong to severe
with damaging winds and heavy rainfall being the primary threats.
Large hail will also be possible. Storm motion will be east around
40 to 50 mph. Additions rounds of storms could develop this evening
through the overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Excessive Heat Warning remains in effect through Saturday evening.
Refer to the latest forecast information for more details.
There are chances for thunderstorms Friday through Saturday as humid
and unstable air resides over the area. The main threat for any
strong storms that do develop will be strong wind gusts to or in
excess of 50 mph. Additionally, any thunderstorm development will be
capable of producing heavy rainfall which may lead to localized
flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MIZ047>049-053>055-190900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
443 AM EDT Thu Jul 18 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Heat Advisory is in effect. Refer to the latest forecast information
for more details.
Multiple rounds of showers and thunderstorms are possible today and
tonight. First chance will be this afternoon as a cluster of storms
approaches from the west. These storms could be strong to severe
with damaging winds and heavy rainfall being the primary threats.
Large hail will also be possible. Storm motion will be east around
40 to 50 mph. Additions rounds of storms could develop this evening
through the overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat Advisory remains in effect through Saturday evening. Refer to
the latest forecast information for more details.
There are chances for thunderstorms Friday through Saturday as humid
and unstable air resides over the area. The main threat for any
strong storms that do develop will be strong wind gusts to or in
excess of 50 mph. Additionally, any thunderstorm development will be
capable of producing heavy rainfall which may lead to localized
flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-190900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
443 AM EDT Thu Jul 18 2019
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Multiple rounds of showers and thunderstorms are possible today and
tonight. First chance will be this afternoon as a cluster of storms
approaches from the west. These storms could be strong to severe
with damaging winds and heavy rainfall being the primary threats.
Large hail will also be possible. Storm motion will be east around 40
knots. Additions rounds of storms could develop this evening through
the overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There are chances for thunderstorms Friday through Saturday as humid
and unstable air resides over the area. The main threat for any
strong storms that do develop will be strong wind gusts to or in
excess of 40 knots. Additionally, any thunderstorm development will
be capable of producing heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DRK
In the hours before
Special weather statement, Jul 18, 1:12 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
212 PM EDT Thu Jul 18 2019
MIZ075-082-181915-
Lenawee MI-Washtenaw MI-
212 PM EDT Thu Jul 18 2019
...SPECIAL WEATHER STATEMENT...
At 211 PM EDT, Doppler radar was tracking a developing line of
strong thunderstorms extending from near Chelsea to near Morenci.
Movement was east at 25 mph.
Winds in excess of 30 mph will be possible with these storms.
Strong thunderstorms will be near...
Chelsea around 215 PM EDT.
Dexter around 235 PM EDT.
Ann Arbor around 245 PM EDT.
Whitmore Lake around 255 PM EDT.
Dixboro around 300 PM EDT.
Ypsilanti and Blissfield around 305 PM EDT.
Salem around 310 PM EDT.
Deerfield around 315 PM EDT.
Other locations impacted by these storms include Manitou Beach-Devils
Lake, Whittaker, Ogden Center, Canandaigua, Hudson Mills Metropark,
Ridgeway, Delhi Mills, Palmyra, Pleasant Lake and Sand Creek.
People attending the Ann Arbor Art Fair, and Michigan International
Speedway should prepare to seek safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8436 4207 8413 4242 8413 4244 8356
4209 8354 4208 8377 4172 8376 4171 8436
TIME...MOT...LOC 1811Z 264DEG 22KT 4234 8408 4175 8430
IRLThunderstorm Wind, Washtenaw
- When
- July 18, 1:32 PM EST
- Where
- Washtenaw County, 1.53 mi E of Lima
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.300, -83.920
Multiple power lines and large tree limbs down across I-94, closing the freeway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 19, 20193 deaths · 1 event
- Damaging Winds in South Carolina, July 18, 20192 deaths · 2 injured · $50,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, July 18 to 24, 20191 death · 1 injured · $908,000 · EF0 · 17 events
- Excessive Heat in Arkansas, July 18, 20191 death · 1 event
- Heat in Arizona, July 18, 20191 death · 1 event
- Tornado and Flash Flooding in Minnesota, July 18 to 19, 2019$744,000 · EF0 · 7 events
- Lightning Strike in Florida, July 18, 2019$440,000 · 1 event
- Hail and Damaging Winds in Georgia, July 18, 20196 injured · 1 in hail · 5 events
- Lightning Strike in Florida, July 18, 2019$80,000 · 1 event
- Hail and Damaging Winds in Iowa, July 18, 2019$55,000 · 1 in hail · 3 events
- Hail in Minnesota, July 18, 2019$50,000 · 2.75 in hail · 3 events
- Tornado and Hail in Montana, July 18, 2019EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844883.